×

zbMATH — the first resource for mathematics

A Garside-theoretic approach to the reducibility problem in braid groups. (English) Zbl 1191.20034
Summary: Let \(D_n\) denote the \(n\)-punctured disk in the complex plane, where the punctures are on the real axis. An \(n\)-braid \(\alpha\) is said to be ‘reducible’ if there exists an essential curve system \(\mathcal C\) in \(D_n\), called a ‘reduction system’ of \(\alpha\), such that \(\alpha*\mathcal C=\mathcal C\) where \(\alpha*\mathcal C\) denotes the action of the braid \(\alpha\) on the curve system \(\mathcal C\). A curve system \(\mathcal C\) in \(D_n\) is said to be ‘standard’ if each of its components is isotopic to a round circle centered at the real axis.
In this paper, we study the characteristics of the braids sending a curve system to a standard curve system, and then the characteristics of the conjugacy classes of reducible braids. For an essential curve system \(\mathcal C\) in \(D_n\), we define the ‘standardizer’ of \(\mathcal C\) as \(\text{St}(\mathcal C)=\{P\in B_n^+:P*\mathcal C\) is standard} and show that \(\text{St}(\mathcal C)\) is a sublattice of \(B_n^+\). In particular, there exists a unique minimal element in \(\text{St}(\mathcal C)\). Exploiting the minimal elements of standardizers together with canonical reduction systems of reducible braids, we define the outermost component of reducible braids, and then show that, for the reducible braids whose outermost component is simpler than the whole braid (including split braids), each element of its ultra summit set has a standard reduction system. This implies that, for such braids, finding a reduction system is as easy as finding a single element of the ultra summit set.

MSC:
20F36 Braid groups; Artin groups
20F10 Word problems, other decision problems, connections with logic and automata (group-theoretic aspects)
57M60 Group actions on manifolds and cell complexes in low dimensions
57M25 Knots and links in the \(3\)-sphere (MSC2010)
57M07 Topological methods in group theory
PDF BibTeX XML Cite
Full Text: DOI arXiv Link
References:
[1] Benardete, D.; Gutiérrez, M.; Nitecki, Z., A combinatorial approach to reducibility of mapping classes, (), 1-31 · Zbl 0804.57005
[2] Bernardete, D.; Gutiérrez, M.; Nitecki, Z., Braids and the nielsen – thurston classification, J. knot theory ramifications, 4, 549-618, (1995) · Zbl 0874.57010
[3] Bessis, D.; Digne, F.; Michel, J., Springer theory in braid groups and the birman – ko – lee monoid, Pacific J. math., 205, 287-309, (2002) · Zbl 1056.20023
[4] Bestvina, M.; Handel, M., Train-tracks for surface homeomorphisms, Topology, 34, 109-140, (1995) · Zbl 0837.57010
[5] Birman, J.S.; Gebhardt, V.; González-Meneses, J., Conjugacy in garside groups I: cyclings, powers, and rigidity, Groups geom. dyn., 1, 221-279, (2007) · Zbl 1160.20026
[6] Birman, J.S.; Gebhardt, V.; González-Meneses, J., Conjugacy in garside groups III: periodic braids, J. algebra, 316, 746-776, (2007) · Zbl 1165.20031
[7] Birman, J.S.; Ko, K.H.; Lee, S.J., A new approach to the word and conjugacy problems in the braid groups, Adv. math., 139, 322-353, (1998) · Zbl 0937.20016
[8] Birman, J.; Lubotzky, A.; McCarthy, J., Abelian and solvable subgroups of the mapping class groups, Duke math. J., 50, 1107-1120, (1983) · Zbl 0551.57004
[9] Charney, R., Geodesic automation and growth functions for Artin groups of finite type, Math. ann., 301, 307-324, (1995) · Zbl 0813.20042
[10] Dehornoy, P., Gaussian groups are torsion-free, J. algebra, 210, 291-297, (1998) · Zbl 0959.20035
[11] Dehornoy, P., Groupes de garside, Ann. sci. école norm. sup., 35, 267-306, (2002) · Zbl 1017.20031
[12] Dehornoy, P.; Paris, L., Gaussian groups and garside groups, two generalisations of Artin groups, Proc. London math. soc. (3), 79, 569-604, (1999) · Zbl 1030.20021
[13] Eilenberg, S., Sur LES transformations périodiques de la surface de la sphére, Fund. math., 22, 28-41, (1934) · JFM 60.1228.02
[14] Elrifai, E.A.; Morton, H.R., Algorithms for positive braids, Q. J. math. Oxford ser. (2), 45, 479-497, (1994) · Zbl 0839.20051
[15] Franco, N.; González-Meneses, J., Conjugacy problem for braid groups and garside groups, J. algebra, 266, 112-132, (2003) · Zbl 1043.20019
[16] Garside, F.A., The braid group and other groups, Q. J. math. Oxford ser. (2), 20, 235-254, (1969) · Zbl 0194.03303
[17] Gebhardt, V., A new approach to the conjugacy problem in garside groups, J. algebra, 292, 282-302, (2005) · Zbl 1105.20032
[18] Fathi, A.; Laudenbach, F.; Poenaru, V., Travaux de Thurston sur LES surfaces, Astérisque, 66-67, (1979)
[19] Fehrenbach, J.; Los, J., Roots, symmetries and conjugacy of pseudo-Anosov mapping classes, preprint
[20] Humphries, S.P., Split braids, Proc. amer. math. soc., 113, 21-26, (1991) · Zbl 0743.20041
[21] Ivanov, N.V., Subgroups of Teichmüller modular groups, Transl. math. monogr., vol. 115, (1992), American Mathematical Society Providence, RI · Zbl 0629.57006
[22] de Kerékjártó, B., Über die periodischen transformationen der kreisscheibe und der kugelfläche, Math. ann., 80, 3-7, (1919) · JFM 47.0526.05
[23] Lee, E.-K.; Lee, S.J., Abelian subgroups of garside groups, Comm. algebra, 36, 1121-1139, (2008) · Zbl 1155.20037
[24] E.-K. Lee, S.J. Lee, Some power of an element in a Garside group is conjugate to a periodically geodesic element, Bull. London Math. Soc., in press, arXiv: math/0604144 · Zbl 1171.20026
[25] Lee, E.-K.; Lee, S.J., Translation numbers in a garside group are rational with uniformly bounded denominators, J. pure appl. algebra, 211, 732-743, (2007) · Zbl 1150.20022
[26] Lee, E.-K.; Lee, S.J., Conjugacy classes of periodic braids
[27] S.J. Lee, Algorithmic solutions to decision problems in the braid groups, PhD thesis, Korea Advanced Institute of Science and Technology, Daejeon, Korea, 2000
[28] Lee, S.J., Garside groups are strongly translation discrete, J. algebra, 309, 594-609, (2007) · Zbl 1155.20038
[29] Los, J., Pseudo-Anosov maps and invariant train tracks in the disk: A finite algorithm, Proc. London math. soc. (3), 66, 400-430, (1993) · Zbl 0788.58039
[30] Mazur, H.A.; Minsky, Y.N., Geometry of the complex of curves I: hyperbolicity, Invent. math., 138, 103-149, (1999) · Zbl 0941.32012
[31] Mazur, H.A.; Minsky, Y.N., Geometry of the complex of curves II: hierarchical structure, Geom. funct. anal., 10, 902-974, (2000) · Zbl 0972.32011
[32] Thurston, W., On the geometry and dynamics of diffeomorphisms of surfaces, Bull. amer. math. soc. (N.S.), 19, 417-431, (1988) · Zbl 0674.57008
[33] Epstein, D.B.A.; Cannon, J.W.; Holt, D.F.; Levy, S.V.F.; Paterson, M.S.; Thurston, W.P., Word processing in groups, (1992), Jones and Bartlett Publishers Boston, MA, (Chapter 9)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.